Florida, 2017Rip Current in Florida, June 8, 2017
June 8, 2017 · NWS TBW · 1 event in 1 county or zone
Breezy onshore winds behind a cold front produced conditions favorable for rip currents along the coast. One man drowned when he was unable to escape the rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy onshore winds behind a cold front produced conditions favorable for rip currents along the coast. One man drowned when he was unable to escape the rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 8, 1:06 PM EST, 5 hours 9 minutes earlier.
Area forecast discussion, Jun 8, 1:06 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
206 PM EDT Thu Jun 8 2017
.SHORT TERM (Tonight-Friday)...
The frontal boundary will push south of the area and then
stall tonight as the upper low swings east of the state over
the New England region. Drier air will be moving into the
area dropping rain chances to isolated or less for the
overnight period. Gusty W/NW winds this afternoon will
become light overnight and shift to the NE and E by morning.
For Friday, a sea breeze will develop in the afternoon, and
there will be enough moisture to allow for isolated to
widely scattered showers and thunderstorms mainly away from
the coast. Low temperatures will be in the upper 60s to
lower 70s north and in the lower 70s inland to the mid 70s
coastal for the central and southern zones. Highs will be in
the mid to upper 80s.
.LONG TERM (Friday Night - Thursday)...
Mid level troughing across the lower Mississippi valley at the start
of the period will close off into a closed upper level low near the
Texas Gulf coast during the upcoming weekend as upper level ridging
builds in over the mid Atlantic and across the southeastern states.
At the surface a stalled frontal boundary initially across the
southern most Florida peninsula Friday night will lift back to the
north as a warm front during the weekend. After some drier air and
lower rain chances on Friday deep tropical moisture (PW's 1.7 to 2+
inch range) will again overspread the region from the south as the
warm front lifts northward bringing with it increasing chances (Pops
50 to 60 percent) for showers and thunderstorms on Saturday and
Sunday.
During next week upper level ridging will continue across the mid
Atlantic, while weak mid level troughing develops over the Gulf
and Florida. At the surface high pressure from the western Atlantic
extending northwest across the northern peninsula will maintain a
southeast wind flow across the entire forecast area. Deep moisture
(PW's aoa 2+ inches) within this flow combined with daytime heating
will support numerous diurnal sea breeze driven showers and
scattered thunderstorms over the area each day during the afternoon
and early evening hours. Given the abundant moisture content, slow
storm motion, and enhanced low level convergence along the sea
breeze boundaries some high rainfall rates and locally heavy
rainfall amounts will be possible each day.
&&
.AVIATION...
A few bands of showers continue to move across the southern half of
the area this afternoon causing brief MVFR conditions. Winds are
turning to the N/NW behind the front, which is in place just behind
the northern most band of showers. As these continue to push south,
winds at the terminals will continue to shift around to the N and
then NE by morning. A low MVFR deck of clouds are expected to
develop overnight.
&&
.MARINE...
Winds are turning behind the front that is currently in place across
the central waters. The front will continue to push south and east
through the rest of the afternoon, with winds continuing to turn to
the N and NE through the overnight hours with wind speeds
diminishing. As the front lingers across south FL and then begins to
lift back to the north over the weekend, winds and seas will remain
light with afternoon sea breezes dominating the flow. No headlines
expected through the period.
&&
.FIRE WEATHER...
No concerns.
&&
.Preliminary Point Temps/PoPs...
TPA 73 86 75 86 / 20 20 20 60
FMY 74 88 74 86 / 20 30 40 60
GIF 71 90 72 88 / 20 40 20 60
SRQ 73 84 75 84 / 20 20 30 50
BKV 69 88 71 87 / 20 30 10 60
SPG 73 87 75 87 / 20 20 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for
Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
Coastal Manatee-Coastal Sarasota-Pinellas.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichaelHazardous weather outlook, Jun 8, 4:06 AM EST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
506 AM EDT Thu Jun 8 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-082200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
506 AM EDT Thu Jun 8 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected. Thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.
...RIP CURRENT IMPACT...
Choppy surf and onshore winds will produce an enhanced risk for
stronger and more frequent rip currents along area beaches.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are in the forecast each day
through the period. Thunderstorms will be capable of producing
strong gusty winds...locally heavy rains... and frequent deadly
lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Davis
Rip Current, Pinellas
- When
- June 8, 6:15 PM EST
- Where
- Pinellas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.903, -82.739 (the zone’s center; the record gives no point)
Several swimmers were caught in rough surf on Treasure Island Beach, prompting a call to 911. Beach goers and rescue crews helped the swimmers to shore, but one of the swimmers, a 48 year old man, was unconscious. Rescuers performed CPR on the man before taking him to a hospital, where he died the next morning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 8, 20172.75 in hail · 28 events
- Hail and Damaging Winds in Montana, June 8, 20171 in hail · 27 events
- Hail in Montana, June 8, 2017$30,000 · 1.5 in hail · 1 event
- Damaging Winds in Texas, June 8, 2017$20,000 · 61 kt wind · 3 events
- Flood in Wyoming, June 8 to 11, 2017$20,000 · 1 event
- Flash Flood and Flood in Kansas, June 8, 20179 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20174 events
- Debris Flow and Hail in California, June 8 to 12, 2017$1,000 · 0.25 in hail · 4 events
- Flash Flood and Damaging Winds in Texas, June 8 to 9, 201755 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20172 events
- Waterspout in Gulf of Mexico, June 8, 20171 event
- Wildfire in Idaho, June 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696438.